June 21, 2007
Abigail Cormack thought she was dying from a mystery illness. She never realised her daily chewing gum habit was probably poisoning her.
The sugar-free gum contained aspartame, a food additive widely used in thousands of products, including gum, diet soft-drinks and tea and coffee.
The additive is prompting debate in the international medical world about its safety.
When Ms Cormack, 25, of Wellington, began suffering crippling muscle cramps and tingling in her hands and feet about five months ago, she feared she was having a heart attack.
She started suffering heart palpitations, anxiety attacks, depression and skin rashes, was unable to sleep and had to take sick leave.
But, despite a battery of tests, doctors could not pinpoint the cause.
"They thought it might be a salt imbalance, maybe I was over-training at the gym.
"I was prescribed anti-inflammatories and Valium to help me sleep but it just got worse and worse. I thought I was dying."
Finally, an internet site alerted her to the possibility of aspartame poisoning.
Under the brandname NutraSweet, aspartame is used in more than 5000 foods and beverages worldwide.
For the past few years, Ms Cormack has chewed through up to four packets of chewing gum a day.
She did not suspect the seemingly innocuous habit could be slowly poisoning her.
Aspartame is digested into aspartic acid, phenylalanine and methanol, which converts into formaldehyde - a deadly neurotoxin used as embalming fluid.
The food industry says these are all "naturally occurring" substances in foods and the amounts are too small to be harmful.
No study has found a definitive link between the compounds and serious effects in humans, but some research has found higher incidences of chronic fatigue, migraines and other conditions.
Ms Cormack admits her chewing gum consumption was "excessive".
"But there were no warnings it could be doing me harm."
Her GP, Penny Rowley, was at the point of referring her to a neurologist when she heard about the gum habit.
She confirmed aspartame poisoning as the likely culprit, and within 24 hours of giving up gum, Ms Cormack's symptoms disappeared.
Dr Rowley said it was the first case she had seen.
"I was certainly surprised but it seems to have worked."
Clinical pharmacologist Professor Carl Burgess, from the Wellington School of Medicine, said that though someone would have to take "megadoses" of aspartame for it to be toxic, some people were more susceptible to allergic reactions.
The New Zealand Food Safety Authority says there is no scientific evidence of any significant harm from a large daily intake of aspartame.